Alert archive / Oregon / High Wind Warnings in 2018
High Wind Warning 12, NWS Medford, OR
NWS Medford, OR issued this high wind warning at Nov 26, 2018, 12:27 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 26, 2018, 7:00 PM PST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 26, 2018, 12:27 PM PST (20:27 UTC)
- In effect from
- Nov 26, 2018, 7:00 PM PST
- Expired
- Nov 27, 2018, 6:42 AM PST
- In force
- 12 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1198 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878 WWUS76 KMFR 262027 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 1227 PM PST Mon Nov 26 2018 ORZ021-022-271200- /O.UPG.KMFR.HW.A.0011.181127T0300Z-181127T1500Z/ /O.NEW.KMFR.HW.W.0012.181127T0300Z-181127T1500Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Bandon, Port Orford, and Gold Beach 1227 PM PST Mon Nov 26 2018 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST TUESDAY... The National Weather Service in Medford has replaced the high wind watch with a High Wind Warning...which is in effect from 7 PM this evening to 7 AM PST Tuesday. * Winds...South 30 to 40 mph with gusts to 65 mph are possible, highest at the headlands. * Timing...Peak wind gusts are expected tonight into early Tuesday morning. * Locations include...Beaches and exposed areas from Pistol River northward to Cape Arago, including portions of Highway 101. * Impacts...Travel may be difficult or hazardous, especially for lightweight and high profile vehicles. Loose outdoor objects or materials could get blown about. Tree damage and power outages are possible. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ ORZ030-271200- /O.EXA.KMFR.WI.Y.0030.181127T0900Z-181128T0000Z/ Northern and Eastern Klamath County and Western Lake County- 1227 PM PST Mon Nov 26 2018 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 1 AM to 4 PM PST Tuesday. * Winds...South to southwest 25 to 35 mph with gusts to 55 mph. * Timing...Peak wind gusts are expected late tonight into early Tuesday morning. * Locations include...The higher terrain north of highway 140. * Impacts...Travel may be difficult, especially for lightweight and high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-271200- /O.CON.KMFR.WI.Y.0030.181127T0600Z-181127T1800Z/ Central Siskiyou County- Including the city of Weed 1227 PM PST Mon Nov 26 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST TUESDAY... * Winds...South to southeast 20 to 30 mph with gusts to 50 mph. * Timing...Peak wind gusts are expected late tonight into Tuesday morning. * Locations include...Along Interstate 5 from Weed to Gazelle and just south of Grenada. * Impacts...Travel may be difficult, especially for lightweight and high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ031-271200- /O.CON.KMFR.WI.Y.0030.181127T0900Z-181128T0000Z/ Central and Eastern Lake County- 1227 PM PST Mon Nov 26 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 4 PM PST TUESDAY... * Winds...South to southwest 25 to 35 mph with gusts to 55 mph. * Timing...Peak wind gusts are expected early Tuesday morning through early Tuesday afternoon. * Locations include...Along highway 31 from just north of Paisley to Summer Lake and the higher terrain east of highway 395. * Impacts...Travel may be difficult, especially for lightweight and high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
588 WWUS76 KMFR 271140 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 340 AM PST Tue Nov 27 2018 ORZ021-022-271500- /O.CON.KMFR.HW.W.0012.000000T0000Z-181127T1500Z/ South Central Oregon Coast-Curry County Coast- Including the cities of Bandon, Port Orford, and Gold Beach 340 AM PST Tue Nov 27 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... * Winds...South 30 to 40 mph with gusts to 65 mph, highest at the headlands. * Timing...Peak wind gusts are expected through 5 AM PST. * Locations include...Beaches and exposed areas from Pistol River northward to Cape Arago, including portions of Highway 101. * Impacts...Travel may be difficult or hazardous, especially for lightweight and high profile vehicles. Loose outdoor objects or materials could get blown about. Tree damage and power outages are possible. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. Travel will be impacted, especially for high profile vehicles. && $$ CAZ081-271800- /O.CON.KMFR.WI.Y.0030.000000T0000Z-181127T1800Z/ Central Siskiyou County- Including the city of Weed 340 AM PST Tue Nov 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * Winds...South to southeast 20 to 30 mph with gusts to 50 mph. * Timing...Peak wind gusts are expected this morning. * Locations include...Along Interstate 5 from Weed to Gazelle to just south of Grenada. * Impacts...Travel may be difficult, especially for lightweight and high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ030-031-272345- /O.CON.KMFR.WI.Y.0030.000000T0000Z-181128T0000Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 340 AM PST Tue Nov 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * Winds...South to southwest 25 to 35 mph with gusts to 55 mph. * Timing...Peak wind gusts are expected to occur this morning. * Locations include...Highway 31 from north of Paisley to south of Silver Lake, portions of Highway 395 between Valley Falls and Alkali Lake, a small portion of Highway 140 east of Adel, and much of the higher terrain. * Impacts...Travel may be difficult, especially for lightweight and high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BTL
149 WWUS76 KMFR 271442 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 642 AM PST Tue Nov 27 2018 ORZ021-022-271545- /O.CAN.KMFR.HW.W.0012.000000T0000Z-181127T1500Z/ South Central Oregon Coast-Curry County Coast- 642 AM PST Tue Nov 27 2018 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Medford has cancelled the High Wind Warning. Winds peaked along the coast earlier this morning and are expected to remain below warning thresholds through the rest of the day. $$ CAZ081-271800- /O.CON.KMFR.WI.Y.0030.000000T0000Z-181127T1800Z/ Central Siskiyou County- Including the city of Weed 642 AM PST Tue Nov 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * Winds...South to southeast 20 to 30 mph with gusts to 50 mph. * Timing...Peak wind gusts are expected this morning. * Locations include...Along Interstate 5 from Weed to Gazelle to just south of Grenada. * Impacts...Travel may be difficult, especially for lightweight and high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ030-031-280000- /O.CON.KMFR.WI.Y.0030.000000T0000Z-181128T0000Z/ Northern and Eastern Klamath County and Western Lake County- Central and Eastern Lake County- 642 AM PST Tue Nov 27 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * Winds...South to southwest 25 to 35 mph with gusts to 55 mph. * Timing...Peak wind gusts are expected to occur this morning. * Locations include...Highway 31 from north of Paisley to south of Silver Lake, portions of Highway 395 between Valley Falls and Alkali Lake, a small portion of Highway 140 east of Adel, and much of the higher terrain. * Impacts...Travel may be difficult, especially for lightweight and high profile vehicles. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BTL
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this high wind warning went out at Nov 26, 9:10 AM PST, 3 hours 17 minutes earlier.
Area forecast discussion, Nov 26, 9:10 AM PST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
910 AM PST Mon Nov 26 2018
.DISCUSSION...No updates are needed for this morning and
afternoon. The main focus of concern will be the potential for
strong winds along the coast later this evening and tonight in
advance of the next front. The latest guidance is in pretty good
agreement showing a pressure gradient between Arcata and North
Bend peaking out around 7.4 mb which could bring strong winds
reaching high wind warning criteria to exposed areas along highway
101, capes and headlands. A decision as to weather or not we'll
upgrade will be made later this morning pending a further look at
more data. Please see previous discussion for more details on the
weather for the next several days. -Petrucelli
&&
.AVIATION...For the 26/12Z TAFs...Offshore...VFR conditions will
prevail through this afternoon, then areas of MVFR cigs/vsbys in low
clouds and rain will develop this evening ahead of an incoming
front. Over land areas...VFR conditions will prevail through this
evening as high clouds prevent the development of valley stratus,
then areas of MVFR cigs/vsbys in low clouds and rain will spread
inland late tonight into Tuesday morning with higher terrain
becoming obscured. Weygand
&&
.MARINE...Updated 300 AM PST Monday 26 November 2018...South winds
will increase ahead of a strong incoming front, which will move
through Monday night into early Tuesday. This will bring heavy rain,
a slight chance of thunderstorms, gales, and very steep wind-driven
seas to the area. Meanwhile, very long period heavy swell will build
into the region, peaking Tuesday night, then slowly subsiding into
Thursday. These waves will pose a significant risk for damage to
bars and harbors, offshore equipment, and other exposed coastal
infrastructure. More fronts will follow Wednesday into Friday, but
they will not be as strong.
The current marine warnings apply to the system moving onshore
Monday night into Tuesday. For simplicity and clarity, advisories
and warnings for subsequent events have not been issued. However,
Hazardous seas warnings will likely follow the gales on Tuesday.
A high surf advisory has been issued with a mention of sneaker waves
preceding the high surf. More fronts will follow Wednesday into
Friday, but they will not be as strong. Weygand
&&
.PREV DISCUSSION... /Issued 328 AM PST Mon Nov 26 2018/
DISCUSSION...High clouds are streaming over the forecast area this
morning ahead of a frontal system that will bring a return to
active weather through the weekend and perhaps beyond. Today will
feature a warming air mass, and all guidance points towards warmer
temperatures today compared to yesterday, even with high clouds
expected through the day. No rain is expected today, and models
continue to trend later with the arrival of precipitation, pushing
it back to early Tuesday morning at the coast.
Model data for this first system, particularly the GFS, have trended
slightly lower with precipitation expected through Wednesday
morning. We still expect a period of heavy rainfall at the coast,
Coast Range, and in Western Siskiyou County high terrain Tuesday
morning. Rainfall rates could approach 0.5 in/hr as some of the high
resolution model data is suggesting. Tuesday will be wet in most
areas, but given the deep southerly flow, the Rogue Valley will
likely take a while to see rainfall on Tuesday.
Speaking of southerly flow, we expect gusty winds for much of the
forecast area on Tuesday, focused at the coast, Shasta Valley, and
portions of the East Side to include Highway 31 near Summer Lake.
The most recent statistical guidance has trended lower for coastal
wind speeds, but given the up/down recent guidance trends, and the
relatively steady run-to-run raw model low level wind fields, we've
maintained the High Wind Watch and will let the dayshift examine the
12Z guidance before making a decision there. Elsewhere, Wind
Advisories cover the Shasta Valley and East Side near Summer Lake.
Snow levels with the first system will be high, generally from
Crater Lake and higher through Tuesday night, lowering to around
5000 feet as precipitation tapers off Wednesday morning.
Therefore, we don't expect major winter weather impacts with this
first system.
The next system arrives Thursday, and models have come into better
agreement with the low center moving into Northern California
Thursday morning. Latest GEFS data confirms this trend towards
better agreement and thus higher confidence in the forecast.
Yesterday's dayshift long-term discussion follows and highlights
the impacts expected with the Thursday system...and the next
system expected over the weekend. It should be noted that it's
becoming more likely that we'll see snow impacts on highway passes
4000 feet and higher with next weekend's weather. Keene
Thursday through Sunday...Models continue to come
into better agreement that an active pattern will continue, with a
low forming off the coast of northern California and pushing
eastward into northern California and southern Oregon. Snow levels
will begin above 5000 feet, but drop to 4500 to 5000 feet by late
Thursday. While the heaviest precipitation looks to be south of
the Medford CWA, we won't be without impacts. Expect an increase
in winds, and steady precipitation Thursday, likely transitioning
to showers late Thursday into Friday after the low fills and
proceeds east of the forecast area.
While the passes have a good chance of seeing some snow, there's
uncertainty as snow levels won't drop substantially until after
the heaviest precipitation has passed. The current forecast is
for snow levels to hover around 5000 feet most of Thursday, which
would bring several inches to the Lake of the Woods area on Hwy
140. There's much more confidence that snow levels will be below
the Crater Lake rim for the duration, potentially bringing a foot
of snow to the rim Thursday into Friday morning.
Late Friday into Saturday the warm front associated with a Gulf of
Alaska low will bring substantial precip, especially to coastal
areas. Based on the current model prognosis (which will probably
change) passes would be affected by this pattern. The main question
mark is precipitation amounts. This will depend on the progression
of a low in the western Pacific, which will draw moisture from the
tropics and feed moisture into the Gulf of AK low. How that plays
out will significantly influence precipitation amounts. The
trailing cold front of the main low will drop snow levels further
early Saturday morning, resulting in potential for widespread snow
showers. -McAuley
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 10 AM PST Wednesday for ORZ021-022.
High Wind Watch from 7 PM PST this evening through Tuesday
morning for ORZ021-022.
Wind Advisory from 1 AM to 4 PM PST Tuesday for ORZ031.
CA...Wind Advisory from 10 PM this evening to 10 AM PST Tuesday for
CAZ081.
Pacific Coastal Waters...High Surf Advisory until 10 AM PST Wednesday for PZZ350-356.
Small Craft Advisory until 7 PM PST this evening for
PZZ350-356-370-376.
Gale Warning from 7 PM this evening to 4 AM PST Tuesday for
PZZ350-356.
Hazardous Seas Warning from 4 AM to 10 AM PST Tuesday for
PZZ350-356-370-376.
Gale Warning until 4 AM PST Tuesday for PZZ370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 26, 4:27 AM PST | Hazardous Seas Warning | MFR | 48 hr |
Nearby
High Wind Warnings in Oregon, 2018Every high wind warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.